MAUDE Adverse Event Report: SMITH & NEPHEW, INC. FULL RADIUS BLADE 3.5MM DISP; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. FULL RADIUS BLADE 3.5MM DISP; SAW, POWERED, AND ACCESSORIES
Model Number 7205305
Medical Device Problem Code Corroded (1131)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/17/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, during setup or inspection for an arthroscopy procedure, the full radius blade looked rusty on the inside tip when taken out of the package, therefore, it was not used.A backup device was available and no delay and no patient injury was reported.No other complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).H10 h3, h6: the reported device, intended for use in treatment, was received for evaluation.There was a relationship found between the returned device and the reported incident.A visual inspection revealed the device was returned with original packaging.There is debris on the device and discoloration present on the distal tip.A functional evaluation of the returned device found that device is in working order.Device passed all functional test, device functioned as per manufacture spec.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review concluded this was a repeat issue.A review of the inner blade drawing found the silver is finished with an anti-tarnish per standard specification for electrodeposited coatings of silver for engineering use.The complaint was confirmed and the root cause was associated with the design of the device.A corrective action was initiated and concluded the red substance that's occasionally found on our blades is actually a silicone lubricant from the manufacturing process.Testing has confirmed that the silicone lubricant is biocompatible, non-toxic, non-irritating and non-sensitizing.During the manufacturing process, we coat our inner shaver blades in a silicone bath to provide additional lubrication between the blades when used during the surgical procedure.Occasionally, when applying the silicone lubricant, some of it may pool within the shaver blade and, after some time, forms an area of red substance.
 
Additional Manufacturer Narrative
H3, h6: the reported device, used in treatment, was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review concluded this was a repeat issue.A relationship, if any, between the subject device and the reported event could not be determined.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this evaluation will be reopened for investigation.

Brand Name
FULL RADIUS BLADE 3.5MM DISP
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
MDR Report Key11953621
Report Number1219602-2021-01306
Device Sequence Number13803681
Product Code HAB
UDI-Device Identifier03596010251336
UDI-Public03596010251336
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/02/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/13/2023
Device Model Number7205305
Device Catalogue Number7205305
Device Lot Number50741424
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/08/2021
Initial Date Received by Manufacturer 05/17/2021
Supplement Date Received by Manufacturer07/08/2021
10/29/2021
Initial Report FDA Received Date06/07/2021
Supplement Report FDA Received Date07/09/2021
11/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1